Acetaminophen relieves postoperative shivering
Postoperative shivering could be alleviated by administering acetaminophen during surgery, according to a new study.
Chills and shivering are a common side effect that happens when patients regain consciousness after surgery and can occur in up to half of patients. While the exact cause is unknown, scientists believe it may be related to the body cooling down.
“Postoperative shivering is a frequent complication in patients recovering from general anesthesia. It causes significant pain and discomfort,” said lead researcher Dr Takahiro Tadokoro, a physician anesthesiologist at the University of the Ryukyus in Okinawa, Japan. “Postoperative shivering can also put a strain on the cardiovascular system, therefore we need to prevent it, especially in patients with cardiopulmonary risk.”
Acetaminophen such as Tylenol is being used more and more pre- and postoperatively in an effort to control pain and to minimise opioids, Dr Tadokoro noted. Until now, few studies have evaluated the ability of acetaminophen to prevent postoperative shivering.
The study included 37 patients scheduled for gynaecologic surgery. Patients were randomly assigned to receive acetaminophen (15 mg per kilogram of body weight) intravenously, or a placebo, after receiving general anesthesia. Among the women who received acetaminophen, 22.2% experienced postoperative shivering, compared to 73.7% of those who received the placebo.
Additionally, the severity of shivering was significantly lower among women who received acetaminophen. Body temperature was significantly lower 30 minutes after researchers began their postoperative observation in the recovery room among patients who received acetaminophen compared to those who received the placebo.
“We believe our findings can be widely applicable, as acetaminophen is a relatively safe drug and commonly used,” Dr Tadokoro said.
Tapeworms and Giardia medications contain a substance that kills prostate and colon cancer.
Moderate coffee drinking "more likely to benefit health than to harm it", say experts.
Patients may soon be able to zap away annoying flecks in their vision.